Alert archive / New York / Frost Advisories in 2018

Frost Advisory 2, NWS Albany, NY

May 11, 2018Warren County, Washington County, New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this frost advisory at May 11, 2018, 3:28 PM EDT for Warren County, Washington County, New York; Bennington County, Windham County, Vermont. It took effect at May 12, 2018, 2:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:28 PM EDT (19:28 UTC)
In effect from
May 12, 2018, 2:00 AM EDT
Expired
May 12, 2018, 5:44 AM EDT
In force
4 hr
Issued by
NWS Albany, NY

Counties Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS71 KALY 111928
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
328 PM EDT Fri May 11 2018


NYZ043-083-VTZ013>015-121100-
/O.NEW.KALY.FR.Y.0002.180512T0600Z-180512T1100Z/
Northern Washington-Southeast Warren-Bennington-Western Windham-
Eastern Windham-
Including the cities of Huletts Landing, Whitehall, Granville, 
Glens Falls, West Glens Falls, Stamford, Bennington, 
Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, 
Guilford Center, West Brattleboro, and Bellows Falls
328 PM EDT Fri May 11 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM EDT SATURDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 2 AM to 7 AM EDT Saturday.

* Location...Northern Washington and southeast Warren Counties in
  eastern New York, and southern Vermont.

* Temperatures...33 to 36 degrees. 

* Timing...2 am to 7 am Saturday.

* Impacts...Sensitive outdoor plans may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
903 
WWUS71 KALY 120944
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
544 AM EDT Sat May 12 2018

NYZ043-083-VTZ013>015-121045-
/O.CAN.KALY.FR.Y.0002.000000T0000Z-180512T1100Z/
Northern Washington-Southeast Warren-Bennington-Western Windham-
Eastern Windham-
Including the cities of Huletts Landing, Whitehall, Granville, 
Glens Falls, West Glens Falls, Stamford, Bennington, 
Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, 
Guilford Center, West Brattleboro, and Bellows Falls
544 AM EDT Sat May 12 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Albany has cancelled the Frost
Advisory.

Clouds along with sunrise will allow temperatures to warm quickly
this morning above frost advisory thresholds across southern
Vermont. Therefore, the frost advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at May 11, 1:54 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 11, 1:54 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Albany NY
154 PM EDT Fri May 11 2018

.SYNOPSIS...
High pressure will briefly build in this afternoon with
fair weather. As a warm front approaches tonight the threat of
showers and a chance of thunderstorms increases across the region.
Unseasonably cooler temperatures are expected Saturday under cloud
skies and wet conditions. Mothers Day looks mainly dry and near
seasonable temperatures, but clouds may linger for portions of the
region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 102 PM EDT...Made just some minor adjustments to the rest
of the day into the evening. Raised max temps in some locations
based on current observations and trends and decreased clouds
cover as well. Dry, breezy and seasonable conditions will
persist into this evening.

Sfc high pressure will continue to ridge in from the northern
Great Lakes Region and southern Ontario. The skies are
sunny/mostly sunny due to the subsidence with the ridge. The 12Z
KALY sounding shows strong low-level northwest flow with a PWAT
down to 0.31".

High clouds will increase from the south and west during the
evening with upstream evolving convection. These clouds will be
ahead of the approaching warm front from the OH Valley and Mid
Atlantic States with thermal advection rainfall tonight (more
below). Highs on today were projected based on the a blend of
available NAM/GFS/ECMWF MOS guidance with upper 50s to mid 60s
mainly in the lower elevations, and 50s to lower 60s over the
hills and mtns. A few upper 60s may be possible over the mid-
Hudson Valley and southern portions of Litchfield County, CT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Friday night, impressive low level jet and moisture transport
will commence across the Ohio Valley. Clouds will continue to
thicken and lower across most of the region as the elevated
nature of this rain shield and embedded convection approach.
Fgen fields are rather impressive as well in the vicinity of
H850 with strong lift within the layer. This will add confidence
that wet conditions will overspread most of the region overnight
with the best the potential along and south of I90. Latest CAMS
do reveal variability with best QPF placement as the favorable
NSSL version points toward just south of I90 with the heavier
rainfall overnight and toward sunrise Saturday. Due to elevated
nature of this convection no severe weather is NOT expected at
this time. Across portions of the Dacks, we will need to watch
for wet-bulb processes where a window of opportunity for a
little white to mix in with the rain showers.

The bulk of the heavier rainfall should quickly move east of the
region in the morning with a break expected. While some drizzle
under thick cloud cover is expected, another weak wave moves
along the warm front on mid-day Saturday bringing continued
threat for mainly showers as thunderstorm potential should
translate southward as Showalter index climb well above 0C. Due
to the cloud coverage and wet/soggy conditions, highs on
Saturday generally in the 50s with some 40s for the higher
terrain.

For Saturday night, the wave(s) and frontal boundary are
expected to drift far enough south to bring a diminishing trend
to the showers from north to south. Showers may linger across
the I84 corridor but low probabilities at this time. Lows 30s
north to 40s south. As the growing season has expanded outside
of the Hudson Valley, values may come close for frost conditions
in spots as we will continue to monitor.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A stationary front will be draped to the south of the region
for Sunday night into Monday. This front should be far enough to
the south to keep nearly the entire area dry, with just a
slight chance for a few showers across the Catskills (mainly for
Sunday night). Southern areas may have a bit more cloud cover
being closer to the boundary, but most areas will be partly to
mostly clear with seasonable temperatures. Lows on Sun night
will be in the 40s, with highs on Monday in the mid 60s to mid
70s, with the warmest temps in northern valleys, where there
will be more sunshine.

Starting Tuesday, this stationary frontal boundary will start
to fall apart and the low to mid level flow will be out of the
south. Temps aloft will be warming up, with 850 hpa temps
reaching around 14 C across southern areas by the middle of the
week.

Meanwhile, another frontal boundary will start to approach from
the northwest, but it will be rather slow moving. Strong jet-
dynamics will be in place just north of the region, with a 150
kt jet streak located over Quebec and into northern New England
during the middle of the week. Pwat values look to be increasing
through the week, with values over 1.50 inches for much of the
area.

As a result of the warm and increasingly humid air mass in
place, along with favorable dynamics aloft and an approaching
frontal boundary, there will be a threat for showers and
thunderstorms each day Tuesday through Thursday, especially
during the diurnally favored afternoon and early evening hours.
With decent shear (0-6 km bulk shear around 30 to 40 kts each
day) and instability in place (LI values as low as -3 to -8 each
day), will need to watch for the potential for strong to severe
storms each day, as well as locally heavy rainfall. It's still
difficult to determine how widespread any severe threat would be
just yet, but this will be more clear as we get closer in. Each
day, highs should reach into the 70s, with lows mainly in the
50s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure will continue to ridge in this afternoon from the
north and west. The sfc high will weaken and pass east of the
region tonight, as a warm front lifts north from the lower
Great Lakes Region and PA with periods of rain late night into
tomorrow.

VFR conditions will prevail prior to 06Z at KPOU/KALB/KPSF/KGFL
with some high clouds increasing from the south and west shortly
before and just after midnight. The clouds will thicken and
lower first at KPOU with warm advection light rain moving in
between 08Z-11Z/SAT. The light rain will expand north and east
into KALB/KPSF between 08Z-12Z, and then finally into KGFL
toward 15Z/SAT. The conditions will lower to low VFR or MVFR
levels in terms of the cigs/vsbys in the rain. There cigs/vsbys
may lower to low MVFR/IFR levels at KPOU late in the TAF cycle
/12Z-18Z SAT/.

The winds will be northwest to northeast at 8-13 kts this
afternoon with some gusts to around 20 kts at KALB/KPSF. The
winds will become light to calm between 00Z-04Z/SAT. The winds
will be light from the east to southeast at around 5 kts late
tomorrow morning.

Outlook...

Saturday Night: Low Operational Impact. NO SIG WX.
Sunday to Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of
SHRA...TSRA.
Wednesday: Moderate Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
Minimum RH values of 20-30 percent expected today...

While several areas did receive rain Thursday, amounts varied
leaving behind drier conditions. Winds be northwest with speeds
between 10 and 15 mph with occasional higher gusts. Per
coordination, special weather statements for potential fire
weather conditions will be issued for portions of western New
England.

Clouds and the threat for wet conditions arrives tonight. RH
values recover to greater than 70 percent tonight with light and
variable winds for most of the night.

&&

.HYDROLOGY...
Rainfall during the next 7 days ranges from around a half an
inch over the far northern part of the area to around 2 inches
over the southern part of the area. Best chances for rain are
tonight and Saturday and again next Tuesday night through
Thursday. This rainfall is not expected to cause river flooding
at this time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/JPV/Wasula
SHORT TERM...SND/BGM
LONG TERM...Frugis
AVIATION...Wasula
FIRE WEATHER...SND/BGM
HYDROLOGY...SND/BGM
Hazardous weather outlook, May 11, 4:08 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 AM EDT Fri May 11 2018

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-121100-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
408 AM EDT Fri May 11 2018

This Hazardous Weather Outlook is for mainly along and north of
Interstate 90.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ025-NYZ058>061-063>066-121100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
408 AM EDT Fri May 11 2018

This Hazardous Weather Outlook is for locations south of Interstate
90.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Saturday. While severe weather is
not expected at this time, some locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2018Frost Advisories in Vermont, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.